Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 6, 2001, 3:43 PM EST for Putnam County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 3:43 PM EST (20:43 UTC)
- Expired
- Apr 6, 2001, 4:15 PM EST
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Putnam County, IN
The radar
The Indianapolis radar (KIND), 53 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 3:54 PM EST | Hail 0.75 | Russellville, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 12:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 062044 SVRIND INC133-062115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 343 PM EST FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA * UNTIL 415 PM EST * AT 342 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RUSSELLVILLE...OR ABOUT 15 MILES SOUTHWEST OF CRAWFORDSVILLE...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSSELLVILLE AT 350 PM EST BAINBRIDGE AT 405 PM EST FILLMORE AT 415 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHzER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3987 8702 3974 8701 3960 8670 3986 8672 TUCEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:10 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 6, 2:10 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EST FRI APR 6 2001 RADAR CONTS TO SHOW TSRA MOVG ACRS NW AND WCNTRL INDIANA MAINTAINING STRENGTH INTO MOST UNSTABLE AIR. SFC ANALYSIS HAS WRM FNT N OF FCST AREA ACRS NRN INDIANA. PRIMARY FCST IS IMMEDIATE SVR WX THREAT AND RAIN CHCS THRU FCST PERIOD. SVR WX HAS PRECLUDED DETAILED MODEL ANALYSIS BUT QUICK LOOKS HAVE SHOWN 12Z ETA/NGM/AVN MODELS QUITE ALIKE IN MOST FCST PARAMETERS. WL USE A BLEND OF THE 3 MDLS...WITH SLGT PREFERENCE GIVEN TO THE ETA AS NOTED IN NCEP DISCUSSION. WL END PCPN THIS EVENING OVR FCST AREA WITH ANOTHER POSSIBLE SHOT SAT MORN BEFORE DRIER AIR WRAPS IN. UPR FEATURE MAY BRING PCPN TO FAR SRN AREAS AGAIN LATE SAT NGT AND SUN. THEN AS FRONT WAVERS BACK AND FORTH ACROSS STATE MOST OF WEEK...DAILY CHCS FOR RAIN WHICH ARE HARD TO REFINE AT THIS TIME. GIVEN THIS SCENARIO...EXPECT DAILY TEMPS TO BE SLGTLY MILDER THAN CURRENT FCST. WL ALSO GO WITH A BLEND OF MODEL TEMP AND POPS FCST THRU ALL PERIODS. .IND...NONE. TUCEK
In the hours before
Special weather statement, Apr 6, 1:49 PM EST, 1 hour 54 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061950- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 149 PM EST FRI APR 6 2001 SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER NORTH CENTRAL INDIANA AT 145 PM EST. THE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE EAST AT 30 MPH. THE PRECIPITATION WILL AFFECT THE CITIES OF LAFAYETTE...KOKOMO AND FRANKFORT. RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH CAN BE EXPECTED WITH THE HEAVIER SHOWERS. STRONG THUNDERSTORMS OVER EAST CENTRAL ILLINOIS WERE MOVING THE EAST SOUTHEAST AT 35 MPH AND WILL MOVE INTO WARREN AND FOUNTAIN COUNTIES AFTER 100 PM EST. THESE STORMS CONTAIN HEAVY RAINS AND MAY CONTAIN SMALL HAIL AND STRONG WIND. RPG
Special weather statement, Apr 6, 2:43 PM EST, 1 hour before
INZ028-035>037-039-043>048-051>056-060-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 243 PM EST FRI APR 6 2001 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR CENTRAL AND NORTHCENTRAL INDIANA UNTIL 600 PM EST... STRONG THUNDERSTORMS WERE MOVING INTO WEST CENTRAL INDIANA AT 245 PM EST. THE THUNDERSTORMS WERE MOVING TO THE EASTSOUTHEAST AT 35 TO 40 MPH AND WILL BE NEAR RILEYSBURG AND VEEDERSBURG BETWEEN 250PM AND 315 PM EST. THE THUNDERSTORMS WILL APPROACH THE INDIANAPOLIS METROPOLITAN AREA BETWEEN 400 PM EST AND 430 PM EST. THESE STORMS WILL PRODUCE HEAVY RAINS...DANGEROUS LIGHTNING...STRONG WINDS AND MAY CONTAIN LARGE HAIL. OTHER SHOWERS AND THUNDERSTORMS WERE OVER WESTCENTRAL AND EASTCENTRAL INDIANA AND WILL AFFECT THE CITIES OF TERRE HAUTE... ANDERSON AND NOBLESVILLE. THESE STORMS WILL PRODUCE BRIEF HEAVY RAINS AND POSSIBLE SMALL HAIL. RPG
Local storm report, Apr 6, 3:23 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EST FRI APR 06 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM COVINGTON IN .75 INCH HAIL
04/06/01 FOUNTAIN REPORTED BY EMERGENCY
MANAGEMENT.
0305 PM VEEDERSBURG IN .75 INCH HAIL
04/06/01 FOUNTAIN EVENT DURATION 10
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Special weather statement, Apr 6, 3:34 PM EST, 9 minutes before
INZ021-028>031-035>049-054>057-062115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 334 PM EST FRI APR 6 2001 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR CENTRAL AND NORTHCENTRAL INDIANA UNTIL 600 PM EST... AT 330 PM EST...SEVERE THUNDERSTORMS WERE ABOUT 10 MILES SOUTHWEST OF CRAWFORDSVILLE NEAR TURKEY RUN AND SHADES STATE PARKS. THESE STORMS HAVE BEEN PRODUCING HAIL TO PENNY SIZE AS THEY MOVED SOUTHEAST AT 40 MPH. TOWNS IN THE PATH OF THIS STORM INCLUDE WAVELAND AND BAINBRIDGE. OTHER SHOWERS AND THUNDERSTORMS WERE FROM KOKOMO TO MUNCIE TO RUSHVILLE AND MOVING EAST. HEAVY RAIN...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. TUCEK
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 2:34 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 41 min |
| Apr 6, 3:10 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 50 min |
| Apr 6, 3:22 PM EST | Severe Thunderstorm Warning | IND | Fountain | 23 min |
| Apr 6, 4:17 PM EST | Severe Thunderstorm Warning | IND | Putnam | 13 min |
| Apr 6, 4:21 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Morgan | 24 min |
| Apr 6, 4:31 PM EST | Severe Thunderstorm Warning | IND | Putnam | 29 min |
| Apr 6, 4:43 PM EST | Severe Thunderstorm Warning | IND | Morgan | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.